View unanswered posts | View active topics It is currently Fri Feb 28, 2020 5:39 am



This topic is locked, you cannot edit posts or make further replies.  [ 4 posts ] 
 Antipsychotic-Induced Catatonia 
Author Message

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Reply with quote
Post Antipsychotic-Induced Catatonia
I sent this email to the local support group last week and received many replies along the lines of "that's what happened to our family."

This case report on a probable case of DLB was written by some UC Davis physicians. One bit was new to me: "Dementia with Lewy bodies patients are highly sensitive to antipsychotics because neurodegeneration of the same neurological pathways occurs."

The case report is about someone without a DLB diagnosis being taken to the ER, then admitted to an inpatient psychiatric unit, all the while being given quite a few drugs. The authors conclude: "The patient’s previously undiagnosed DLB predisposed him to acute catatonia when an antipsychotic with a relatively high extrapyramidal side effect profile was increased by up to times six." The antipsychotic is paliperidone, a metabolite of Risperdal. Risperdal is generally not used in PD or DLB because it's anti-dopaminergic. Seroquel or Clozaril are preferred. Note that some, however, can take Risperdal.

The authors state: "This case affirms the importance of slow titration of high potency antipsychotics with special consideration for DLB in atypical presentations of psychosis."

The references list a case report (from Japan) of someone with DLB whose catatonia was induced by Aricept. This further shows that not everyone reacts the same way to medications.

You can find the case report online at:
http://neuro.psychiatryonline.org/cgi/c ... l/21/4/472

And here's the text of the case report: (see medications list below)


Journal of Neuropsychiatry & Clinical Neurosciences 21:472-473, Fall 2009

Antipsychotic Induced Catatonia: A Case of Probable Dementia With Lewy Bodies

Glen L. Xiong, M.D., Department of Psychiatry & Behavioral Sciences, University of California, Davis School of Medicine, Adrian Palomino, M.D., Department of Psychiatry & Behavioral Sciences, Department of Medicine, University of California, Davis School of Medicine, Debra R. Kahn, M.D., Department of Psychiatry & Behavioral Sciences, University of California, Davis School of Medicine and James A. Bourgeois, O.D., M.D., Department of Psychiatry & Behavioral Sciences, Faculty of Health Sciences, McMaster University

To the Editor: This report describes the case of a patient who presented with catatonia after rapid escalation of antipsychotic dose. The patient was eventually diagnosed with probable dementia with Lewy bodies (DLB).

Case Report

Mr. A was a 51-year-old man who presented with distressing visual hallucinations and paranoia. After outpatient psychiatric evaluation, risperidone, 0.5 mg twice daily, was changed to paliperidone, 6 mg once daily. After a single dose, he became confused and ataxic and was taken to the emergency room for evaluation. No medical causes for his symptoms were found, and he was admitted to an inpatient psychiatric unit.

His examination was notable for mutism, constricted affect, and lead-pipe rigidity of the upper extremities. His responses were limited to intermittent staring at examiners. When assisted to a standing position, he remained standing but would not move. Catatonia was diagnosed, and lorazepam, 1 mg twice a day, and aripiprazole, 5 mg once daily, were started. Paliperidone was discontinued.

The following day, his mutism persisted and he would not respond to multiple interview attempts. Although he made scant eye contact, he continued to be noninteractive. He required staff assistance with transferring from bed and continued to decline food intake. Vital signs were well within normal limits. Laboratory studies were normal. CT of the head revealed no parenchyma changes or other acute abnormalities. Aripiprazole was discontinued after a single dose due to concern for neuroleptic malignant syndrome (NMS), while lorazepam was increased to 2 mg three times a day. The patient became less responsive after a total of 8 mg of lorazepam, and he was transferred to the neurology service. Laboratory studies and CSF analysis were unremarkable. EEG showed diffuse slowing with no epileptiform discharges. Lorazepam was discontinued.

Over the subsequent 48 hours, the patient’s level of consciousness improved to where he started to converse minimally. Examination revealed bradykinesia, asymmetric rigidity, shuffling gait, and hypophonia. A history of cognitive decline was obtained, and a diagnosis of dementia with Lewy bodies (DLB) was made. His motor symptoms improved significantly, and he was eventually discharged with donepezil, L-dopa/carbidopa, and low-dose quetiapine.

Discussion

Dementia with Lewy bodies is considered the second most common cause of dementia after Alzheimer’s disease, although it is still under recognized.1 The extreme negativism and motor findings found in catatonia involve frontal and extrapyramidal systems.2 Dementia with Lewy bodies patients are highly sensitive to antipsychotics because neurodegeneration of the same neurological pathways occurs. Catatonia and mutism in DLB patients have also been reported.3,4 Paliperidone, the principal active metabolite of risperidone, is roughly equipotent to risperidone. The patient’s previously undiagnosed DLB predisposed him to acute catatonia when an antipsychotic with a relatively high extrapyramidal side effect profile was increased by up to times six.5 This is the first case in the literature that we are aware of that demonstrates a possible link between paliperidone and catatonia in a patient with DLB. This case affirms the importance of slow titration of high potency antipsychotics with special consideration for DLB in atypical presentations of psychosis.


REFERENCES

1. Weintraub D, Hurtig HI: Presentation and management of psychosis in Parkinson’s disease and dementia with Lewy bodies. Am J Psychiatry 2007; 164:1491­1498[Free Full Text]
2. Blumer D: Catatonia and the antipsychotics: psychobiologic significance of remote and recent findings. Compr Psychiatry 1997; 38:193­201
3. Morita S, Miwa H, Kondo T: A patient with probable dementia with Lewy bodies, who showed catatonia induced by donepezil: a case report. No To Shinkei 2004; 56:881­884
4. McKeith IG, Ballard CG, Harrison RW: Antipsychotic sensitivity to ripseridone in Lewy body dementia. Lancet 1995; 346:699
5. Dolder C, Nelson M, Deyo Z: Paliperidone for schizophrenia. Am J Health Syst Pharm 2008; 65:403­413[Free Full Text]


(Robin's note)
The medications mentioned in the case report are:

risperidone = Risperdal
paliperidone = Invega (a metabolite of Risperdal)
lorazepam = Ativan
aipiprazole = Abilify
donepezil = Aricept
L-dopa/carbidopa = Sinemet
quetiapine = Seroquel


Fri Dec 18, 2009 1:57 pm
Profile

Joined: Thu Jul 03, 2008 11:05 am
Posts: 150
Location: Raleigh, NC
Reply with quote
Post 
Thanks for the article, Robin. Can you also interpret for me? What does "because neurodegeneration of the same neurological pathways occurs." I can't figure out what the "same" refers to.

My Mother is on rispiridone, at 0.5 mg once a day. It helped when neither Seroquel nor Abilify could control her psychosis. None of our doctors ever suggested the other drug (Clorazil), perhaps because that's the one with the danger of liver damage.

I did recently talk with her doctor to see if we could reduce or eliminate the rispiridone, in hopes of alleviating other symptoms that may or may not be related to the drug. We cut it back to .25 for about a month. Nothing improved but agitation increased. I finally reasoned that the agitation is a type of mental pain and had the dose returned to 0.5.

Truth is, since this disease started, nothing we have tried (and it seems we've been through almost everything) has brought any improvement in any symptom except the rispiridone. I guess we just have to accept it.

Garnet


Fri Dec 18, 2009 7:03 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Reply with quote
Post 
Hi Garnet,

Obviously your mother is receiving excellent, well-informed care!

I also thought the use of the word "same" was rather odd. I think what that sentence means is that the same brain pathways that are damaged by LBD are also interfered with by the antipsychotics. I'm not exactly sure what the pathways are but one candidate is the dopaminergic pathway. Antipsychotics really screw around with dopamine. And the dopamine pathways are certainly damaged by LBD, as this is what causes parkinsonism symptoms.

Robin

PS. It is also possible that your mother doesn't have LBD and that's why none of the "traditional" LBD-type meds are working. No one knows.


Fri Dec 18, 2009 9:03 pm
Profile

Joined: Thu Jul 03, 2008 11:05 am
Posts: 150
Location: Raleigh, NC
Reply with quote
Post 
Thanks, Robin.

Yes, it's always possible that the diagnosis is incorrect. LBD certainly wasn't the first diagnosis we received, but her symptoms never made sense until the doctor said LBD. Perhaps I should say "didn't fit the diagnosis." Nothing about LBD seems to make sense. :? At least in terms of treatment, I suppose you have to go with the most likely culprit.

Cheers,
Garnet


Sun Dec 20, 2009 10:47 am
Profile
Display posts from previous:  Sort by  
This topic is locked, you cannot edit posts or make further replies.   [ 4 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by Maël Soucaze © 2010 phpBB.fr